Bio-Alcamid treatment for HIV-related lipoatrophy is associated with a high-rate of infectious complications, Canadian investigators report in the online edition of Clinical Infectious Diseases. The infections typically developed years after initial therapy with Bio-Alcamid and dental work and facial manipulation were risk factors.
“We found an unacceptably high rate of infectious complications with the use of Bio-Alcamid,” comment the investigators. “It is important that physicians recognize the high rate of infectious complications associated with this product such that risks and benefits can be discussed with patients prior to this procedure.”
Facial lipoatrophy was recognised as a potential side-effect of antiretroviral therapy in 1998 and appears to be caused by older drugs in the NRTI class, most especially d4T (stavudine, Zerit). The only viable treatment for this often distressing and stigmatising side-effect is cosmetic surgery using injectable synthetic fillers.
Bio-Alcamid (polyalkylimide) is a non-reabsorbable polymer derived from acrylic acid. It has been extensively used for the treatment of antiretroviral-associated facial lipoatrophy in Europe and was licenced for this use in Canada in 2002.
Short-term clinical trials showed the safety and efficacy of the treatment. Despite this, doctors in Toronto noticed that a number of people were presenting with infections years after receiving Bio-Alcamid implants. They therefore conducted a retrospective study to determine the incidence and risk factors for infectious complications associated with Bio-Alcamid when used as a treatment for antiretroviral-associated facial fat loss.
A total of 267 people who received treatment between 2004 and 2010 were included in the analysis. Some 56 patients (19%) developed infections. The patients had a median age of 53 years, 96% were men and the median duration of infection with HIV was 16 years. All were taking HIV therapy, 92% had an undetectable viral load and median CD4 cell count was 500 cells/mm3.
The overall incidence of infections was 0.10 per patient year. Infections occurred a median of 32 months after first treatment with Bio-Alcamid. A higher proportion of patients treated in 2004-05 developed an infection compared to those treated in 2006 or later (31 vs 8%, p < 0.0007). There was a 25% probability of developing an infection within 38 months of therapy.
“These figures are likely underestimates since patients with infections are more likely to present to the emergency room or their primary care physician,” write the investigators. “Patients or treating physicians may have been unaware of the potential link of infection to the filler.”
Dental work was reported by 31% of patients with infections and 8% said they had had cosmetic surgery. Touch-up treatment more than doubled the risk of infections (OR = 2.65; 95% CI, 1.12-6.16; p = 0.03).
“The risk of infection may be increased…for those requiring additional manipulation within the vicinity of the filler,” comment the authors, who suggest that prophylactic antibiotic therapy should be given to patients undergoing dental work or any other form of facial manipulation.
“Bio-Alcamid treatment for HIV-related facial lipoatrophy was associated with a high rate of infectious complications, often presenting years after treatment,” conclude the authors. “Patients should be counselled regarding the risks and long-term adverse effects of Bio-Alcamid.”
Nadarajah JT et al. Infectious complications of Bio-Alcamid filler used for HIV-related facial lipoatrophy. Clin Infect Dis: online edition, 2012.